Florida, 2020

Tornadoes and Hail in Florida, August 18, 2020

August 18, 2020 · NWS MLB · 5 events in 2 counties and zones

Numerous thunderstorms developed along outflow boundary and sea breeze collisions. These storms produced two tornadoes in western Volusia County, including a rare August EF-2.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$8.1 million
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Numerous thunderstorms developed along outflow boundary and sea breeze collisions. These storms produced two tornadoes in western Volusia County, including a rare August EF-2. In addition, other thunderstorms produced strong winds and hail along the Volusia and Brevard County coasts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Aug 18, 9:31 AM EST, 4 hours 23 minutes earlier.

Area forecast discussion, Aug 18, 9:31 AM EST, 4 hours 23 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1031 AM EDT Tue Aug 18 2020

.UPDATE...
Current-Tonight...No notable change to the persistence forecasting
this week as a mid level trough to the west and sfc ridge to the
east maintains southwesterly flow over the peninsula and thus a
favored west coast sea breeze. As of late morning, radar activity is
on the rise along the Gulf Coast of FL with the early morning
development of the sea breeze. At the east FL coast, sea breeze
arrival will be much slower, likely remaining pinned to the
immediate coast today. Shower and thunderstorm activity will move
eastward across the state through the remainder of the morning,
likely reaching the forecast area (western Lake County) a little
after midday. Coverage will steadily increase through the late
afternoon, initially favoring the I-4 corridor, then shifting
eastward where a collision with the east coast sea breeze is
expected at the coast. Rain chances of 60-70% nearly areawide, with
a bit lower potential along the Treasure Coast.

The potential for strong to severe thunderstorms has risen a tad for
this afternoon, with the morning XMR sounding reflecting a temp of
-8.3 at 500mb, suggesting a potential for up to quarter sized
 hail, wind gusts above 50 mph and as always, heavy downpours and
 frequent lightning. By the evening hours, storms will push over
 the Atlantic waters, leaving remnant debris rainfall across land
 areas. Trimmed back PoPs after sunset for interior locations, and
 eliminated chances after midnight. Highs today in the low/mid
 90s, lows in the low 70s.

&&

.AVIATION...
VFR this morning. Southwesterly flow will favor west coast sea
breeze development, with thunderstorms pushing eastward through the
day. Expect VCTS at interior terminals after 18Z, with widespread
activity at nearly all terminals after 20Z. Slightly lower coverage
for VRB southward today, with activity reaching coastal terminals in
the mid to late afternoon. Wind gusts over 35 kts and vis/cig
reductions likely at all terminals.

&&

.MARINE...
Today-tonight...(previous) Southwesterly flow persisting as the
Atlantic ridge axis remains south and east of the local area with
a mid level trough situated over the GOMEX. Scattered to numerous
storms expected again today, developing inland before pushing
offshore into the evening hours. Mariners should remain vigilant
for storms approaching from the west. Offshore flow this morning
around 5-8kts, before winds back S to SSE at 5-10kts this
afternoon, as the east coast sea breeze forms and pushes slightly
inland. Guidance suggested some building swell to 3-4ft this
afternoon through the overnight. However, with the remnants of
Tropical Storm Josephine now dissipated and buoy observations
indicating seas 2-3ft even to around 100nm offshore, have capped
seas at 2-3ft for today and tonight. A chance of showers and
storms will continue, especially along the Gulf Stream, through
the overnight.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  91  74  90  74 /  60  40  70  30
MCO  93  75  91  75 /  60  30  70  30
MLB  91  76  90  76 /  60  40  70  30
VRB  92  75  90  75 /  50  40  70  40
LEE  92  75  91  74 /  70  30  60  30
SFB  93  74  92  74 /  70  30  70  30
ORL  93  75  91  75 /  60  30  70  30
FPR  92  75  91  76 /  50  40  70  40

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

Smith/Combs
Hazardous weather outlook, Aug 18, 7:22 AM EST, 6 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
822 AM EDT Tue Aug 18 2020

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-190000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
822 AM EDT Tue Aug 18 2020

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Another round of scattered to numerous afternoon showers and
thunderstorms expected today. Storms will begin along and north of
the I-4 corridor again, before pushing eastward and eventually
offshore into the evening. Storm development will also be possible
along the collision between southwesterly flow and the east coast
sea breeze across coastal counties this afternoon. Storm motions will be east
generally northeast around 10 to 15 mph. Main hazards will be
frequent lightning, gusty winds up to 50 mph, up to quarter sized
hail and locally heavy rainfall.

.FLOOD IMPACT...
There will be a Very Low threat for flooding rain across the area
today due to heavy rainfall from afternoon thunderstorms. Have
also included a Low threat along the coastal counties, where
southwesterly flow and east coast sea breeze convergence storms
will be possible and may linger over a point longer than storms in
other parts of the area. Locally heavy rainfall totals around 2
to 3 inches will be possible in a short amount of time.

.RIP CURRENT IMPACT...
There will be a Moderate risk for life-threatening rip currents at
area beaches today. While rips will be present all day, the threat
will be highest from 11AM and 5PM due to tidal effects. To reduce
your chance of being caught in the seaward pull of a rip current,
swim only within sight of a lifeguard, and never swim alone,
while following social distancing guidelines.

.MARINE THUNDERSTORM GUST IMPACT...
Wind gusts over 35 knots will be possible this afternoon in and
close to lightning storms. Storms will begin over inland areas,
before drifting offshore this afternoon into this evening.
Mariners on both inland lakes and on the Atlantic waters should
watch for storms approaching from the west.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
Continued southwesterly flow will produce above normal shower and
thunderstorm chances through mid week. The primary storm hazards
will remain frequent lightning strikes, gusty winds, and very
heavy rain. A Moderate Risk of rip currents looks to continue into
mid week.

.SPOTTER INFORMATION STATEMENT...
Spotters should monitor the weather and self activate if needed.

Leahy/Smith

In the hours before

Special weather statement, Aug 18, 1:29 PM EST, 25 minutes before
Special Weather Statement
National Weather Service Melbourne FL
229 PM EDT Tue Aug 18 2020

FLZ041-141-181915-
Coastal Volusia FL-Inland Volusia FL-
229 PM EDT Tue Aug 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL VOLUSIA COUNTY UNTIL 315
PM EDT...

At 229 PM EDT, Doppler radar was tracking a strong thunderstorm over
Daytona International Speedway, or near Daytona Beach, moving east at
10 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Deltona, Daytona Beach, Port Orange, Ormond Beach and DeLand.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2943 8107 2910 8090 2900 8083 2895 8125
      2926 8121 2927 8115 2928 8115 2941 8116
      2943 8111
TIME...MOT...LOC 1829Z 262DEG 7KT 2918 8108

Combs
Special weather statement, Aug 18, 1:33 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Melbourne FL
233 PM EDT Tue Aug 18 2020

FLZ045-053-181915-
Osceola FL-Orange FL-
233 PM EDT Tue Aug 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ORANGE AND
NORTHWESTERN OSCEOLA COUNTIES UNTIL 315 PM EDT...

At 233 PM EDT, Doppler radar was tracking a strong thunderstorm over
Osceola Heritage Park, or over Buena Ventura Lakes, moving northeast
at 15 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Orlando, Kissimmee, Saint Cloud, Winter Park and Wedgefield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2861 8137 2861 8099 2807 8122 2809 8145
      2814 8146 2814 8152 2820 8152 2822 8154
TIME...MOT...LOC 1833Z 213DEG 13KT 2830 8135

Combs

The radar

The Melbourne radar (KMLB), 121 km away, was scanning. The volume nearest the first event began at 18:54 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 tornado, 1 hail. Local standard time, as filed.

Hail, Volusia

When
August 18, 1:54 PM EST
Where
Volusia County, 0.69 mi N of Blake
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
29.160, -81.000

Local broadcast media relayed reports of quarter sized hail in South Daytona.

Thunderstorm Wind, Volusia

When
August 18, 2:20 PM EST
Where
Volusia County, 1.38 mi N of Coronado Beach
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
29.050, -80.900

Weatherflow site XNSB in New Smyrna Beach measured a peak wind gust of 70 mph from the north.

Tornado, Volusia

When
August 18, 2:48 PM EST to 2:49 PM EST
Where
Volusia County, 2.06 mi E of Orange City to 2.1 mi E of Orange City
Rating
EF0
Path length
0.05 mi
Path width
70 yd
Property damage
$40,000
Reported by
NWS Storm Survey
Coordinates
28.949, -81.266

A National Weather Service Damage Survey confirmed that a brief EF-0 tornado impacted the Sunset Hills subdivision east of Orange City. The tornado tracked along a 0.1 mile long path, with maximum winds estimated between 65-75 mph. The tornado had a maximum width of approximately 70 yards. Several large tree branches were downed on both sides of County Road 4101, between Sunnyside Ave and E Graves Ave. A mobile home was destroyed after its roof caved in at the intersection of Sunnyside Ave and County Road 4101. Preliminary damage estimates from the Volusia County Property Appraiser was $40,000, with one structure destroyed. There were no reported injuries or fatalities.

Tornado, Volusia

When
August 18, 2:48 PM EST to 3:02 PM EST
Where
Volusia County, 1.18 mi SSE of Fatio to 1.25 mi SSE of De Land Muni Arpt
Rating
EF2
Path length
4.59 mi
Path width
550 yd
Injuries
1 direct, 0 indirect
Property damage
$8.0 million
Reported by
NWS Storm Survey
Coordinates
29.035, -81.341

A National Weather Service Damage Survey confirmed that a strong tornado moved through North DeLand along a 4.6 mile long path with peak winds estimated between 110-120 mph. The tornado began around the intersection of W Minnesota Ave and N Ridgewood Ave, near the West Minnesota Estates neighborhood. The tornado generally tracked east-northeast across the city resulting in many downed medium to large tree branches, downed power lines, and numerous large trees were uprooted, which led to many local and major roadways being blocked. Many homes and vehicles suffered moderate to major damage as large tree branches or entire trees fell on them.

The tornado briefly intensified just southwest of the intersection of W Plymouth Avenue and N Spring Garden Avenue where EF-1 damage occurred. Two storage facility buildings suffered major roof collapse with winds estimated at 80-90 mph. The tornado continued to produce EF-0 damage along and south of W Plymouth Avenue as it moved towards Woodland Blvd.

As the tornado reached Woodland Blvd. it quickly intensified and reached its widest point at approximately 550 yards. Extensive EF-1 damage was seen from Woodland Blvd. east to Amelia Avenue, and from E Kentucky Ave south to E Woodmont Road, with winds estimated between 90-100 mph. Damage was most significant along E Washington Ave between N Alabama Ave and N Amelia Ave, just east of US Hwy 17 where winds are estimated between 110-120 mph. Two homes had total roof loss, with a few others receiving moderate to major roof and structural damage. Several healthy tree trunks were found snapped and twisted near the base, with numerous smaller trees snapped midway. Videos taken along N Woodland Blvd revealed that a box delivery truck was tipped over and a car was flipped.

The tornado dissipated just east of the Lake Lindley subdivision between Jacobs Road and Lake Talmadge Drive where many large branches were snapped near the tops of the trees.

There was one injury and no fatalities reported. Preliminary damage estimates from the Volusia County Property Appraiser indicate total damage of approximately $8,010,339. There were 163 damaged structures, with 49 sustaining minor damage, 40 sustaining major damage, and 5 that were destroyed.

Thunderstorm Wind, Brevard

When
August 18, 3:35 PM EST
Where
Brevard County, 2.4 mi SSW of Titusville Beach
Measured
53 kt (61 mph) measured gust
Reported by
Other Federal Agency
Coordinates
28.600, -80.640

US Air Force wind tower 0311 measured a peak wind gust of 61 mph from the southwest.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2020Every state in 2020This day in weather historyThe tornado archive for Florida, 2020Warnings in Florida, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 906158, 906162, 906423, 906426, 906164.